Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2017, 3:21 PM CDT for Holmes County, Walton County, Florida; Geneva County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 3:21 PM CDT (20:21 UTC)
- Expired
- May 12, 2017, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Geneva County, AL, Holmes County, FL, Walton County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:55 PM CDT | TSTM WND DMG | 1 Se Defuniak Springs A, FL | 1 TREE DOWN ON BROWN RD |
| May 12, 3:55 PM CDT | TSTM WND DMG | Geneva, AL | A FEW DOWNED TREES AND POWER LINES IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
027
WUUS52 KTAE 122021
SVRTAE
ALC061-FLC059-131-122100-
/O.NEW.KTAE.SV.W.0156.170512T2021Z-170512T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
321 PM CDT FRI MAY 12 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Geneva County in southeastern Alabama...
Northern Walton County in the Panhandle of Florida...
Holmes County in the Panhandle of Florida...
* Until 400 PM CDT
* At 321 PM CDT, a severe thunderstorm was located near Lockhart, or
near Florala, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
De Funiak Springs, Geneva, Hartford, Samson, Eglin Air Force Base,
Union, Liberty, Paxton, Ponce De Leon, Caryville, Esto, Westville,
Coffee Springs, Black, Oakwood Hills, Cluster Springs, Kellys
Crossroads, Cerrogordo, Gritney and Logan Field Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8639 3100 8619 3118 8619 3119 8563
3100 8563 3079 8579 3079 8582 3077 8583
3075 8583 3070 8586 3071 8639
TIME...MOT...LOC 2021Z 268DEG 57KT 3100 8641
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN2 follow-up statements
472
WWUS52 KTAE 122028
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
328 PM CDT FRI MAY 12 2017
ALC061-FLC059-131-122100-
/O.CON.KTAE.SV.W.0156.000000T0000Z-170512T2100Z/
Geneva AL-Walton FL-Holmes FL-
328 PM CDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR GENEVA...NORTHERN WALTON AND HOLMES COUNTIES...
At 326 PM CDT, a severe thunderstorm was located over Lockhart, or
near Florala, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
De Funiak Springs, Geneva, Hartford, Samson, Eglin Air Force Base,
Union, Liberty, Paxton, Ponce De Leon, Caryville, Esto, Westville,
Coffee Springs, Black, Oakwood Hills, Cluster Springs, Kellys
Crossroads, Cerrogordo, Gritney and Logan Field Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8639 3100 8619 3118 8619 3119 8563
3100 8563 3079 8579 3079 8582 3077 8583
3075 8583 3070 8586 3071 8639
TIME...MOT...LOC 2026Z 266DEG 45KT 3101 8640
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN339
WWUS52 KTAE 122055
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
355 PM CDT FRI MAY 12 2017
ALC061-FLC059-131-122104-
/O.EXP.KTAE.SV.W.0156.000000T0000Z-170512T2100Z/
Geneva AL-Walton FL-Holmes FL-
355 PM CDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR GENEVA...NORTHERN WALTON AND
HOLMES COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms as they continue
to move eastward.
LAT...LON 3099 8639 3100 8619 3118 8619 3119 8563
3100 8563 3079 8579 3079 8582 3077 8583
3075 8583 3070 8586 3071 8639
TIME...MOT...LOC 2054Z 268DEG 57KT 3102 8589
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 12, 2:20 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Fri May 12 2017
.NEAR TERM [Through Tonight]...
A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.
A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.
Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.
.SHORT TERM [Saturday Through Sunday Night]...
The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.
.LONG TERM [Monday Through Friday]...
A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.
&&
.AVIATION [Through 18Z Saturday]...
A line of showers and thunderstorms is currently moving eastward
through southern MS and AL early this afternoon, and is expected to
move into our northwestern areas (including DHN) around 20Z before
gradually weakening/dissipating this evening. MVFR conditions are
likely with this line, with brief IFR/LIFR visibility possible in
the strongest thunderstorms. A second cluster of showers and
thunderstorms is projected to move eastward into our area just ahead
of an approaching cold front, starting at DHN and ECP around 09Z.
ABY and TLH could see showers and storms starting around 11-12Z, and
VLD starting around 15Z. This cluster of storms could also produce
MVFR conditions, with brief IFR/LIFR again possible in strongest
storms.
&&
.MARINE...
Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.
&&
.FIRE WEATHER...
While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.
&&
.HYDROLOGY...
Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 84 63 89 63 / 50 60 20 0 0
Panama City 72 79 67 83 69 / 60 30 10 0 0
Dothan 67 82 61 87 64 / 70 40 10 0 0
Albany 68 82 62 87 63 / 60 60 10 0 0
Valdosta 67 83 63 87 62 / 50 70 40 0 0
Cross City 68 81 65 87 63 / 50 70 10 10 0
Apalachicola 71 82 67 85 67 / 50 40 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...FournierIn the hours before
Special weather statement, May 12, 2:52 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Tallahassee FL 252 PM CDT FRI MAY 12 2017 ALZ065-068-122030- Coffee AL-Geneva AL- 252 PM CDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND NORTHWESTERN GENEVA COUNTIES UNTIL 330 PM CDT... At 251 PM CDT, National Weather Service doppler radar indicated a a strong thunderstorm near Opp, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Coffee Springs, Chancellor, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p, Lucile, Ino, Turner Crossroads, Central City, Camp Humming Hills, Clintonville, Wise Mill and Goodman. LAT...LON 3144 8619 3160 8581 3117 8581 3113 8619 TIME...MOT...LOC 1951Z 247DEG 39KT 3135 8623 ADL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:20 AM CDT | Rip Current Statement | TAE | Gulf | 13 hr |
| May 12, 3:59 PM CDT | Special Weather Statement | TAE | Holmes | 46 min |
| May 12, 4:10 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 12, 5:13 PM CDT | Special Weather Statement | TAE | Gadsden, Jackson | 62 min |
| May 12, 5:24 PM CDT | Special Weather Statement | TAE | Bay, Calhoun, Liberty, Washington | 51 min |
| May 12, 5:50 PM CDT | Special Marine Warning | TAE | 85 min | |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden | 43 min |
| May 12, 6:11 PM CDT | Special Weather Statement | TAE | Gulf, Liberty | 49 min |
| May 12, 6:36 PM CDT | Special Weather Statement | TAE | Franklin, Jefferson, Leon, Wakulla | 54 min |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 51 min |
| May 12, 2:52 PM CDT | Special Weather Statement | TAE | Coffee | 38 min |
| May 12, 4:35 PM CDT | Special Weather Statement | TAE | Houston | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.